Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 9:39 AM CST for Clayton County, Fayette County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 9:39 AM CST (15:39 UTC)
- Expired
- Mar 29, 1998, 10:10 AM CST
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clayton County, IA, Fayette County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 9:40 AM CST | Hail 0.75 | Wadena, IA | |
| Mar 29, 10:05 AM CST | Hail 0.75 | St Olaf, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
634
WUUS1 KLSE 291541 RRA
SVRLSE
IAC043-065-291610-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
939 AM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
EASTERN FAYETTE COUNTY - NORTHEASTERN IOWA
WESTERN CLAYTON COUNTY - NORTHEASTERN IOWA
* UNTIL 1010 AM CST
* SOME LOCATIONS AFFECTED
WADENA
ELKADER
ST OLAF
* AT 939 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 30 MILES SOUTH OF DECORAH...NEAR WADENA. THE STORM
WAS MOVING NORTHEAST AT 40 MPH.
* THE STORM WILL BE NEAR ST OLAF BY 955 AM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 AM CST, 6 hours 54 minutes earlier.
Area forecast discussion, Mar 29, 2:45 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CST SUN MAR 29 1998 FORECAST CONCERNS TODAY...SHRA/TSRA CHANCES...TIMING AND INTENSITY... HIGH TEMPERATURES. 07Z SURFACE ANALYSIS HAD A LOW IN NORTHEAST CO...WITH A WARM FRONT EXTENDING EAST INTO NORTHERN MO. ELEVATED SHRA/TSRA WERE DEVELOPING IN A STRONG 850-700MB WARM ADVECTION/THETA-E CONVERGENCE ZONE ACROSS NORTHERN IA EARLY THIS MORNING. THESE SHOWERS WERE PUSHING RAPIDLY NORTHEAST ACROSS THE FORECAST AREA. 00Z ETA MODEL OF CHOICE THIS RUN AS IT HAD THE BEST HANDLE ON THE PRECIPITATION ACROSS SD/MN/IA AT 06Z. THE WARM FRONT TO PUSH NORTH TO NEAR A KMSP-KMKE LINE BY 00Z. ISENTROPIC ANALYSIS FROM ETA INDICATES THE STRONG 850-700MB LIFTING REMAINS ACROSS THE FORECAST AREA FOR MUCH OF THE DAY...MOVING NORTH OF THE AREA LATE AS THE WARM FRONT PUSHES NORTH. BETTER UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE APPROACHING JET MOVES ACROSS THE AREA DURING THE AFTERNOON. WITH INCREASING LOW LEVEL MOISTURE...INSTABILITY AND HELICITY THRU THE DAY...DAY 1 MODERATE RISK LOOKS REASONABLE. GREATEST THREAT APPEARS LATE IN THE DAY INTO THE EARLY EVENING HOURS. A CONCERN IS...WITH MODERATE TO STRONG RISING MOTION ACROSS THE AREA FOR MUCH OF THE DAY...ELEVATED CONVECTION MAY FIRE EARLY AND REPEATEDLY THRU THE DAY RELEASING THE INSTABILITY IN SMALLER DOSES...ESPECIALLY FURTHER NORTH OF THE WARM FRONT. THIS MAY KEEP STORM INTENSITY DOWN SOME ACROSS THE NORTH PART OF THE FORECAST AREA UNTIL LATE IN THE DAY. AVN-FAN POPS IN THE LIKELY CATEGORY AND PREFERRED OVER THE MORE CHANCE TYPE NGM-FWC POPS. 00Z FWC/FAN/ETA 2M GRIDPOINT GUIDANCE TEMPERATURES ALL REASONABLY SIMILAR. WARMER ETA 2M TEMPS PREFERRED ACROSS THE SOUTH END OF THE FORECAST AREA WHERE THE WARM FRONT TO PUSH THRU EARLIER AND SOME SUN MORE LIKELY. COORD WITH KGRB. RRS
In the hours before
Special weather statement, Mar 29, 5:50 AM CST, 3 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CST SUN MAR 29 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY INTO TONIGHT. A SLIGHT RISK COVERS AREAS NORTH OF AN EAU CLAIRE TO WISCONSIN RAPIDS LINE TODAY INTO TONIGHT. A WARM FRONT WILL LIFT NORTH ACROSS THE UPPER MIDWEST TODAY. BEHIND THE FRONT...SOUTH WINDS WILL PULL MOIST AND UNSTALBE AIR INTO THE THE AREA. THE LOWER AND MID LEVEL WINDS WILL INCREASE TODAY AHEAD OF A DEVELOPING LOW IN THE CENTRAL PLAINS. CONVERGENCE AND WARMING IN THE LOWER LEVELS...PLUS DIVERGENCE ALOFT DUE TO AN APPROACHING UPPER LEVEL STORM SYSTEM WILL CREATE LIFTING OF THE AIRMASS OVER THE AREA TODAY. THIS COMBINATION WILL MAKE THE AIRMASS VERY FAVORABLE FOR THUNDERSTORMS TODAY INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE IN AREAS SOUTH OF THE WARM FRONT LATE THIS AFTERNOON INTO EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. STAY TUNED TO LATER STATEMENTS AND OUTLOOKS. RRS
Special weather statement, Mar 29, 5:50 AM CST, 3 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CST SUN MAR 29 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY INTO TONIGHT. A SLIGHT RISK COVERS AREAS NORTH OF AN EAU CLAIRE TO WISCONSIN RAPIDS LINE TODAY INTO TONIGHT. A WARM FRONT WILL LIFT NORTH ACROSS THE UPPER MIDWEST TODAY. BEHIND THE FRONT...SOUTH WINDS WILL PULL MOIST AND UNSTALBE AIR INTO THE THE AREA. THE LOWER AND MID LEVEL WINDS WILL INCREASE TODAY AHEAD OF A DEVELOPING LOW IN THE CENTRAL PLAINS. CONVERGENCE AND WARMING IN THE LOWER LEVELS...PLUS DIVERGENCE ALOFT DUE TO AN APPROACHING UPPER LEVEL STORM SYSTEM WILL CREATE LIFTING OF THE AIRMASS OVER THE AREA TODAY. THIS COMBINATION WILL MAKE THE AIRMASS VERY FAVORABLE FOR THUNDERSTORMS TODAY INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE IN AREAS SOUTH OF THE WARM FRONT LATE THIS AFTERNOON INTO EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. STAY TUNED TO LATER STATEMENTS AND OUTLOOKS. RRS
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.